Death sparks de­signer drug probe

‘They have a psy­choac­tive af­fect on the brain. They are dan­ger­ous’

Kentish Gazette Canterbury & District - - News - By Jack Dyson [email protected]­m­group.co.uk @jack­y­dys

The sud­den death of a man in his 20s in Can­ter­bury has been linked to an in­ves­ti­ga­tion into the sup­ply of so-called de­signer drugs.

He was one of 11 peo­ple taken to hos­pi­tal in a mat­ter of days with se­ri­ous and life-threat­en­ing symp­toms, in­clud­ing ag­i­ta­tion, delir­ium and loss of con­scious­ness.

He fell ill with a friend in the city in the early hours of Sun­day, Jan­uary 28, and was rushed to hos­pi­tal, where he later died.

Nine oth­ers from Thanet were taken to hos­pi­tal in the days be­fore, with one of them re­main­ing in a se­ri­ous con­di­tion.

Tox­i­col­ogy re­ports sug­gest some had taken what are known as ‘ novel psy­choac­tive sub­stances’.

These are de­signer, or syn­thetic drugs, and, in this case, are be­lieved to have mim­icked the ef­fects of cannabis.

Hos­pi­tal work­ers alerted po­lice, who are now in­ves­ti­gat­ing the cir­cum­stances around the sup­ply of the drugs in Can­ter­bury and Thanet, al­though de­tec­tives are not di­rectly link­ing the in­ci­dents.

Pub­lic Health Kent said in a state­ment: “Health pro­fes­sion­als are con­cerned for the wel­fare of peo­ple in east Kent who are tak­ing re­cre­ational drugs as they re­port that peo­ple can feel un­well for a few days be­fore de­vel­op­ing crit­i­cal symp­toms.

“Any­one who feels they may be af­fected should seek ur­gent med­i­cal at­ten­tion.”

Pro­fes­sor Alex Stevens, a drugs pol­icy ex­pert at the Univer­sity of Kent, has high­lighted the dan­gers of tak­ing psy­choac­tive sub­stances, in­clud­ing those known as spice and mamba.

“There are lots of dif­fer­ent types of them that mimic cannabis and there are oth­ers that are syn­thetic opi­oids that mimic the ef­fects of heroin, and they can be quite dan­ger­ous,” he said.

“They have a psy­choac­tive af­fect on the brain and are not the old reper­toire of tra­di­tional re­cre­ational drugs, like cannabis, co­caine or MDMA.

“They are dan­ger­ous be­cause some of them are much more po­tent than cannabis and the peo­ple who are tak­ing them don’t what the dosage is, so they can end up tak­ing doses which are much higher than they would if they were tak­ing cannabis.

“This can have a greater ef­fect on the brain. It would be quite rare for a syn­thetic cannabi­noid to be fa­tal through over­dose.”

A 33-year-old man from Birch­ing­ton was ar­rested on Fri­day, Jan­uary 26, on sus­pi­cion of poi­son­ing and sup­ply­ing a con­trolled drug in Thanet.

He was later re­leased pend­ing fur­ther in­quiries.

Any­one with in­for­ma­tion re­gard­ing these in­ci­dents should call po­lice on 101 or call Kent Crimestop­pers anony­mously on 0800 555 111.

Prof Alex Stevens, a drugs pol­icy ex­pert at the Univer­sity of Kent, has high­lighted the dan­gers of tak­ing psy­choac­tive sub­stances, in­clud­ing spice and mamba

Newspapers in English

Newspapers from UK

© PressReader. All rights reserved.